Prepare for unexpected vet bills

Youtube Play

What is Calcium Supplements Poisoning?

Cases of calcium supplements poisoning most often result when a canine family member discovers a supply of human calcium chews. As palatable to dogs as they are to people, our pets can ingest a large number of these chews, wrappers and all which can result in a case of toxicity. Vitamin D3 is usually included in supplements because it aids in the absorption of the calcium, allowing for the body to increase stores. Excessive amounts can cause symptoms like vomiting, gastrointestinal irritation, and thirst. Pets who have existing kidney issues, as well as young dogs, are more at risk of toxicity from eating calcium supplement chews. Some pet owners also choose to supplement their pet’s diet with calcium; this is generally not necessary if proper food is the mainstay of the diet. Care must be taken to not overdose a pet in this way as well.

Calcium supplement poisoning in dogs can occur when a canine ingests a large amount of this product; for example, in the form of non-prescription calcium chews taken by people as an aid to boost their calcium. Toxicity from the consumption of excessive amounts of Vitamin D3, as well as elevated blood calcium levels, can result.

Vet bills can sneak up on you.

Plan ahead. Get the pawfect insurance plan for your pup.

Compare plans
advertisement image

Calcium Supplements Poisoning Average Cost

From 57 quotes ranging from $500 - $2,000

Average Cost

$800

Symptoms of Calcium Supplements Poisoning in Dogs

Calcium supplements poisoning can result in effects as serious as kidney failure. Other dogs will experience a mild stomach upset. The level of toxicity will depend on the age and size of the dog (in comparison to the amount ingested), as well as the state of the kidneys at time of exposure.

Ingestion of chews

  • Nausea
  • Vomiting
  • Diarrhea

Hypercalcemia

  • Blood in the urine
  • Blood in the stool
  • Nausea
  • Abdominal pain
  • Dehydration
  • Tremors
  • Rapid breathing
  • Collapse

Vitamin D Toxicity

  • Increased thirst
  • Increased urination
  • Depression
  • Loss of appetite
  • Vomiting
  • Lethargy
  • Weakness

Types

Calcium supplements can lead to toxicity if too much of the chews are eaten. The brand most pet owners may be aware of is Caltrate; other brands are Viactiv and Nature Made. Some products with added calcium and Vitamin D which could also be palatable to your dog are Tums tablets and Citracal gummies.

arrow-up-icon

Top

Causes of Calcium Supplements Poisoning in Dogs

  • Calcium absorbed in the chewable supplements is increased when Vitamin D3 is added
  • Chews and other forms of supplementation can contain both vitamins D and K
  • Pet owners who feel calcium addition is needed must speak to their veterinary caregiver for advice and verification of the need
  • Calcium chews are often chocolate flavored; chocolate can be poisonous though most chews contain only enough chocolate to make your dog very sick
  • Excessive calcium causes electrolyte changes
  • The blood may have high calcium levels
  • Kidney damage can be acute but can lead to chronic kidney disease
  • Puppies and dogs with previous or concurrent kidney issues will be predisposed to poisoning
  • The heart and gastrointestinal tract can be affected
  • Vitamin D3 is absorbed by the gastrointestinal tract increasing serum calcium levels and the kidney cannot eliminate or regulate it
  • If a dog eats a lot of calcium chew wrappers there is a chance of obstruction
arrow-up-icon

Top

Diagnosis of Calcium Supplements Poisoning in Dogs

If you suspect that your pet has consumed a large number of your calcium supplement chews or tablets, or if you have been adding supplements to his diet and notice that he is drinking excessively, is lethargic, or seems depressed, these signs along with other behavioral changes indicate that your dog should be seen by the veterinarian. If you have the calcium supplement packaging available bring it along to the clinic as the more information provided to the veterinary team, the better.

Clinical signs like frequent urination, information provided by you as to your pet’s history (previous illnesses, current medications, or knowledge of intake of supplements), and a physical examination will all add to the quick diagnosis by the veterinarian. Blood tests such as serum chemistry may reveal elevations in the blood of BUN (blood urea nitrogen), calcium, and phosphorous. Kidney function can also be evaluated by blood tests like complete blood count (to look for anemia) as well as urinalysis to verify the urine concentration.

arrow-up-icon

Top

Treatment of Calcium Supplements Poisoning in Dogs

The treatment steps will be contingent on the severity of the toxicosis. What type of supplements were eaten, how much extra vitamin D3 and K are contained in the tablets, chews, or powder, and the severity of the signs will all be determining factors in the steps the veterinary team will take to treat your canine companion. If the signs of toxicity are relatively mild, blood tests are within normal ranges, and your dog appears stable, he may be sent home with instructions for you to monitor him for changes in behavior or health condition.

In more severe cases of poisoning, such as in the case of hypercalcemia or kidney trouble, the veterinarian may need to commence more intensive treatment. The veterinary team may induce vomiting (which could bring up chew wrappers) or perform gastric lavage to flush out the stomach. Fluid therapy via intravenous could be needed; this may also include medications to promote a bowel movement, increase urine production, ease nausea, and stabilize blood calcium levels. Blood markers, electrolyte levels, and kidney and liver function will be monitored because all must be normal before your pet can be released from the hospital.

arrow-up-icon

Top

Recovery of Calcium Supplements Poisoning in Dogs

Most simple cases of calcium supplement ingestion will end in a positive way as long as the situation was treated as needed. If the poisoning resulted in kidney damage, the prognosis will depend on the extent of the damage and your dog’s response to the treatment. When you bring your furry family member home, keep an eye on him and provide a restful place for him to sleep. Keep food, supplements, medications, and household products out of reach of children and pets.

arrow-up-icon

Top

*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.

Calcium Supplements Poisoning Average Cost

From 57 quotes ranging from $500 - $2,000

Average Cost

$800

arrow-up-icon

Top

Calcium Supplements Poisoning Questions and Advice from Veterinary Professionals

Need pet health advice? Ask a vet

question-icon-cta

Ask a Vet

dog-name-icon

Pickles

dog-breed-icon

Silky Terrier

dog-age-icon

3 Years

pill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filled

Fair severity

thumbs-up-icon

2 found helpful

pill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filled

Fair severity

Has Symptoms

None

My dog pickles ate about 40 Viactiv calcium chews plus vitamins D and K. He seems completely fine at the moment and he probably did it a few hours ago. Since he isn’t showing any symptoms should I be worried and take him to the vet or should I just wait and watch him?

April 1, 2018

Pickles' Owner

answer-icon

recommendation-ribbon

2 Recommendations

There is not just a risk of toxicity from calcium, but with the high levels of vitamin D and the milk chocolate or dark chocolate flavor there are other possible risks of poisoning. I would recommend that you visit your Veterinarian or an Emergency Veterinarian as the effects of poisoning may be delayed and it is too late to induce vomiting at this time; also Silky Terriers are not heavy dogs so the amount consumed per kg or per lb is potentially toxic. Regards Dr Callum Turner DVM https://viactiv.com/

April 2, 2018

Was this experience helpful?

dog-name-icon

Bear

dog-breed-icon

pit bull terrier

dog-age-icon

3 Years

pill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filled

Fair severity

thumbs-up-icon

3 found helpful

pill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filledpill-rating-filled

Fair severity

Has Symptoms

Nothing So Far

My 3year old dog ate just a taste of a calcium tablet. Should I be concerned? It's obvious that the cap was broken but it may be that he only licked a very small amount of the powder from the ground

Feb. 15, 2018

Bear's Owner

answer-icon

Dr. Michele K. DVM

recommendation-ribbon

3 Recommendations

Thank you for your email. If Bear ate a very small amount of the calcium tablet, you may be okay monitoring him for vomiting and diarrhea. If you are not sure, it would be best to have him seen by your veterinarian for an exam and possible supportive care, as excess calcium can be very hard on the kidneys. If he is vomiting or having diarrhea, he also needs to be seen.

Feb. 15, 2018

Was this experience helpful?

Calcium Supplements Poisoning Average Cost

From 57 quotes ranging from $500 - $2,000

Average Cost

$800

Vet bills can sneak up on you.

Plan ahead. Get the pawfect insurance plan for your pup.

advertisement image
ask a vet placeholder
Need pet insurance?

Learn more in the Wag! app

Five starsFive starsFive starsFive starsFive stars

43k+ reviews

Install